Accidents to the eyes from aniline pencils are so rare that many ophthalmologists have never seen a case and are unaware of the great danger to vision that such an accident may involve. The first case reported occurred in 1888,1 and reports are not uncommon for the following 20 years; since that time they are less numerous, perhaps because such pencils are now used less, and some are probably made with less toxic dyes than formerly.
A bit of the "lead" of an aniline pencil in the conjunctival sac or in the tissues of the eye first stains the area around it an intense blue or purple; the longer it remains the more intense the color becomes and the more widely it spreads. Edema and hyperemia are apparent in a matter of minutes, and necrosis about the site of the injury may occur in a matter of hours. Panophthalmia,
Hosford GN, Smith JG. TREATMENT OF OCULAR METHYLROSANILINE POISONING WITH FLUORESCEIN SOLUTION. JAMA. 1952;150(15):1482-1484. doi:10.1001/jama.1952.63680150001009